Utah, 2023

Dense Fog in Utah, February 6 to 7, 2023

February 6 to 7, 2023 · NWS GJT · 1 event in 1 county or zone

Low level moisture remained trapped across eastern Utah. This led to the development of dense fog across the Eastern Uinta Basin.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Low level moisture remained trapped across eastern Utah. This led to the development of dense fog across the Eastern Uinta Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 6, 10:05 PM MST, 55 minutes earlier.

Area forecast discussion, Feb 6, 10:05 PM MST, 55 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1005 PM MST Mon Feb 6 2023

.SHORT TERM...(Tonight through Tuesday night)
Issued at 103 PM MST Mon Feb 6 2023

The midlevel trough and associated cold front has moved through the
forecast area leaving us in northwest flow aloft. There is still
some moisture behind the trough and this along with steep lapse
rates has contributed to scattered showers. Most of this activity
will form and remain confined to the higher terrain, which is
where a few inches are possible. It could result in light precip
or virga for some of the lower valleys, so limited impacts.
Another weak wave may drop southward over central CO this evening
and contribute to the lift and support the continuation of showers
overnight. In the post frontal flow conditions could be windy in
spots through this evening especially in the San Juans and
southeast Utah. By late tonight the snow showers will dissipate
although clouds could hang around portions of northwest Colorado
and northeast Utah. In particular, the highway 40 corridor and
eastern Uinta Basin may experience low stratus and fog, which
could be dense in spots. Where clouds linger and fog develops the
low temperatures will remain relatively mild due to the insolation.
The clouds have a better chance of clearing out tonight across
the southern half of the CWA so the usually valleys could see
temperatures as low as -10 F. Tomorrow conditions will be partly
to mostly cloudy with fog around Vernal and Rangely. A ridge is
expected to build over the region although highs should be fairly
similar to today.

.LONG TERM...(Wednesday through Monday)
Issued at 103 PM MST Mon Feb 6 2023

The next wave rolls south along the lee of the Northern Rockies on
Wednesday, providing another punch of moisture and mountain snow.
This quick moving clipper will drop south and east of the region by
Wednesday night/Thursday morning, and will deposit most of its
moisture content across the Elkhead, Park, Gore and Flat Tops. Snow
totals drop off drastically south and west of the Elks and Sawatch
Mountains along the Divide, such that most of eastern Utah and
southwest Colorado stay dry under this regime. As long as the energy
hugs the lee of the Northern Rockies as it dives south, the northern
ranges in Western Colorado may still squeeze out another 4 to 8
inches within a 24 hour period.

Wednesday's clipper will be replaced by another transitory ridge
Thursday, diminishing any remnant showers. As a result, expect a
warming trend through the end of the week and dry conditions across
the West Slope as the ridge slides across the CWA. Deterministic
versus ensemble models create a hodgepodge of solutions with regard
to the next Pacific low's evolution and its moisture transport.
However, mean mid-level analyses drive lower heights along the SoCal
coast into Mexico over the weekend, becoming a closed low by Sunday
evening. A more southerly track would limit precipitation across the
CWA through the weekend; however, wrap around moisture advecting
from the Gulf of Mexico could, at least, supply showers across the
San Juans early next week.

Temperatures fluctuate across the region, following the ebb and flow
of mid-level waves. Highs run near normal on Wednesday, but will
take a dive back down in the wake of the northwest clipper. As
high pressure rebuilds in the trough's wake, so do warm weather
and clear skies Friday into Saturday. Warming will likely come to
a halt Sunday, though, as this weekend's system sags south and
carries a colder air mass along its trajectory through the end of
the period

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1004 PM MST Mon Feb 6 2023

Showers have tapered off over the last few hours. Lingering low
clouds across the typical inverted valleys will continue through
the night, but for the rest of the area expect only passing high
clouds. Winds will be generally light and follow typical drainage
patterns. Do expect fog to return tonight to KVEL.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until 11 PM MST this evening for COZ004-
     013.

UT...None.
&&

SHORT TERM...KJS
LONG TERM...ERW
AVIATION...TGJT
Hazardous weather outlook, Feb 6, 3:28 AM MST, 19 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
328 AM MST Mon Feb 6 2023

COZ001>014-017>023-UTZ022>025-027>029-071200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
328 AM MST Mon Feb 6 2023

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Snow showers will linger over western Colorado today...mainly
impacting the mountains. Travel could be difficult at times in the
morning but as the showers become more scattered less impact is
anticipated.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Another quick moving storm will impact the northern and central
Colorado mountians Wednesday night into Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Feb 6, 10:25 PM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1025 PM MST MON FEB 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     HEAVY SNOW       7 NE SAWPIT             38.06N 107.91W
02/06/2023  M5.5 INCH        SAN MIGUEL         CO   TRAINED SPOTTER

            170 INCHES SNOW PACK.

&&

TGR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Eastern Uinta Basin

When
February 6, 11:00 PM MST to February 7, 4:00 PM MST
Where
Eastern Uinta Basin forecast zone
Reported by
ASOS
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Dense fog was observed across the Eastern Uinta Basin including at the Vernal Regional Airport as visibility was reduced to less than one quarter of a mile for several hours.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2023Every state in 2023This day in weather historyWarnings in Utah, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1068583.